From Willowbrook, Illinois, USA:
Since I have been taking penicillin for bronchitis-related problems, I have been having nearly constant insulin reactions requiring a 50% decrease (so far) in my insulin. Is it possible for penicillin to cause blood sugar problems in someone with type 1 diabetes?
I am not aware of penicillin, per se, leading to increased insulin sensitivity, and therefore increased hypoglycemia. Illnesses and "stress" more often lead to higher blood glucose readings and increased insulin reactions.
A few scenarios do come to mind:
- If, with an illness, there is decreased food intake (because many people lose a bit of appetite when ill), then the insulin requirements might go down.
- If there was increased alcohol consumption (some liquid cough and cold preparations contain alcohol), the readings could go down as often alcohol lowers blood glucose.
- In someone with type 1 diabetes, there is a slight increased risk of developing adrenal gland insufficiency, leading to decreased cortisol production. Lower levels of cortisol can lead to increased insulin sensitivity and thus lower the insulin requirements. Cortisol is a hormone of stress and usually increases with illness.
- People with type 1 diabetes have a risk of also developing thyroid problems. Not enough thyroid hormone can lead to increased insulin action.
However, I would not anticipate that thyroid, or even adrenal gland, problems would only occur with this illness and the use of penicillin.
Original posting 9 Oct 2001
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:25
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.